Advertisement
 

An antidepressant with fewer sexual side effects is approved [Updated]

BOOSTER SHOTS: Oddities, musings and news from the
health world

January 24, 2011|By Shari Roan, Los Angeles Times
  • A new antidepressant may have fewer sexual side effects
A new antidepressant may have fewer sexual side effects (Business Wire )

Antidepressants can help people recovery from major depression, but some people dislike the medications because of their effects on sexual function. An antidepressant approved by the Food and Drug Administration on Monday, however, appears to have fewer sexual side effects.

The drug, called Viibryd (or vilazodone), is the first antidepressant that is a selective serotonin reuptake inhibitor combined with and a 5HT1A receptor partial agonist. Many of the so-called SSRI antidepressants, such as Prozac or Zoloft, work on the serotonin system of the brain. Viibryd is a dual-mechanism medication in that it also affects certain allelic variations in the 5 HT transporter gene.

In a phase-3 study published in 2009, researchers found the drug improved symptoms of major depression as early as one week after starting the therapy. The most common side effects were diarrhea, nausea and headache. But there was no difference in sexual functioning scores between the people taking Viibryd and those taking a placebo. The study was published in the Journal of Clinical Psychiatry.

In all of the studies on the drug so far, about 4% of patients reported decreased libido compared to 1% of people taking a placebo and 2% of men reported erectile dysfunction compared to 1% in the placebo groups.

The manufacturer of the drug, Clinical Data, Inc., said the product will become available in a few months.

Related: Reconsidering antidepressants? Other options exist

Return to Booster Shots blog.

[For the record, 1:05 p.m., Jan, 25: An earlier version of this blog referred to the 5 HT gene instead of referring specifically to certain allelic variations in the 5 HT transporter gene.]


Advertisement
Los Angeles Times Articles
|
|
|